Alert archive / Arizona / Wind Advisories in 2024

Wind Advisory 2, NWS Flagstaff, AZ

February 5, 2024Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this wind advisory at Feb 5, 2024, 1:39 PM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at Feb 6, 2024, 11:00 AM MST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Feb 5, 2024, 1:39 PM MST (20:39 UTC)
In effect from
Feb 6, 2024, 11:00 AM MST
Expired
Feb 6, 2024, 6:00 PM MST
In force
7 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.7 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2024-02-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2024-02-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1423 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

528 
WWUS75 KFGZ 052039
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
139 PM MST Mon Feb 5 2024

AZZ009-010-012>014-039-040-070100-
/O.NEW.KFGZ.WI.Y.0002.240206T1800Z-240207T0100Z/
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Little Colorado River Valley in Coconino County-Little Colorado
River Valley in Navajo County-Little Colorado River Valley in
Apache County-Black Mesa Area-Northeast Plateaus and Mesas South
of Hwy 264-
Including the cities of Navajo N.M., Keams Canyon, Dilkon,
Kykotsmovi, Chinle, Kayenta, Springerville, Kaibito, Wupatki
N.M., Tuba City, Winslow, Holbrook, Canyon De Chelly, St. Johns,
and Snowflake
139 PM MST Mon Feb 5 2024 /139 PM MST Mon Feb 5 2024/

...WIND ADVISORY IN EFFECT FROM 11 AM TO 6 PM MST TUESDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected.

* WHERE...Little Colorado River Valley, Northeast Plateaus and Mesas 
  Hwy 264 Northward, Chinle Valley, Black Mesa Area, and Northeast 
  Plateaus and Mesas South of Hwy 264.

* WHEN...From 11 AM to 6 PM MST Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could snap resulting in a few power outages. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure loose outdoor objects that could be blown around or damaged 
by the wind.

Winds this strong can make driving difficult, especially for high 
profile vehicles, such as RVs, campers, and tractor trailers. Use 
extra caution.

&&

$$

PTK
3 follow-up statements
587 
WWUS75 KFGZ 060934
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
234 AM MST Tue Feb 6 2024

AZZ009-010-012>014-039-040-070100-
/O.CON.KFGZ.WI.Y.0002.240206T1800Z-240207T0100Z/
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Little Colorado River Valley in Coconino County-Little Colorado
River Valley in Navajo County-Little Colorado River Valley in
Apache County-Black Mesa Area-Northeast Plateaus and Mesas South
of Hwy 264-
Including the cities of Canyon De Chelly, Holbrook, Wupatki N.M.,
Dilkon, Chinle, Kaibito, Kayenta, St. Johns, Springerville, Keams
Canyon, Kykotsmovi, Snowflake, Winslow, Tuba City, and Navajo
N.M.
234 AM MST Tue Feb 6 2024 /234 AM MST Tue Feb 6 2024/

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM 
MST THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph expected.

* WHERE...Little Colorado River Valley and Black Mesa area.

* WHEN...From 11 AM this morning to 6 PM MST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could snap resulting in a few power outages. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure loose outdoor objects that could be blown around or damaged 
by the wind.

Winds this strong can make driving difficult, especially for high 
profile vehicles, such as RVs, campers, and tractor trailers. Use 
extra caution.

&&

$$

Humphreys
479 
WWUS75 KFGZ 061937
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
1237 PM MST Tue Feb 6 2024

AZZ009-010-012>014-039-040-070100-
/O.CON.KFGZ.WI.Y.0002.000000T0000Z-240207T0100Z/
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Little Colorado River Valley in Coconino County-Little Colorado
River Valley in Navajo County-Little Colorado River Valley in
Apache County-Black Mesa Area-Northeast Plateaus and Mesas South
of Hwy 264-
Including the cities of Kykotsmovi, Snowflake, Tuba City, Chinle,
Kaibito, Canyon De Chelly, Wupatki N.M., Kayenta, Holbrook, St.
Johns, Winslow, Keams Canyon, Springerville, Dilkon, and Navajo
N.M.
1237 PM MST Tue Feb 6 2024 /1237 PM MST Tue Feb 6 2024/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Little Colorado River Valley and Black Mesa area.

* WHEN...Until 6 PM MST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could snap resulting in a few power outages. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure loose outdoor objects that could be blown around or damaged 
by the wind.

Winds this strong can make driving difficult, especially for high 
profile vehicles, such as RVs, campers, and tractor trailers. Use 
extra caution.

&&

$$

EFL
654 
WWUS75 KFGZ 070059
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
559 PM MST Tue Feb 6 2024

AZZ009-010-012>014-039-040-070200-
/O.EXP.KFGZ.WI.Y.0002.000000T0000Z-240207T0100Z/
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Keams Canyon, Kaibito, Canyon De Chelly, 
Chinle, Kayenta, Wupatki N.M., Tuba City, Winslow, Holbrook, 
Snowflake, St. Johns, Springerville, Navajo N.M., Dilkon, 
and Kykotsmovi
559 PM MST Tue Feb 6 2024 /559 PM MST Tue Feb 6 2024/

...WIND ADVISORY WILL EXPIRE AT 6 PM MST THIS EVENING...

The wind across the area has decreased and the the advisory will 
be allowed to expire. Peak wind gusts today include:
Winslow 51 MPH, Two Guns 56 MPH, Jackrabbit 53 MPH, Painted Desert
61 MPH, Window Rock 43 MPH, Kykotsmovi 43 MPH, and Tuba City 39
MPH. 

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at Feb 5, 10:26 AM MST, 3 hours 13 minutes earlier.

Area forecast discussion, Feb 5, 10:26 AM MST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1026 AM MST Mon Feb 5 2024

.SYNOPSIS...High pressure will bring dry and warm weather for
today. Then, a significant and impactful winter storm is expected
to bring periods of rain and snow to the region from Tuesday into
Wednesday. Expect hazardous to impossible winter driving
conditions in the High Country. Winter weather is then likely to
persist through the remainder of the week, as a series of storms
develops over the western United States.

&&

.UPDATE...A ridge extending from northern Mexico through the
Central Plains will keep our afternoon temperatures above normal
for today, but colder/wetter conditions will arrive with an
incoming trough by tomorrow. We will continue to monitor the
incoming storm system (aka - Pineapple Express), and update the
forecast as need be. For now, the forecast remains largely on
track from the previous package, but updates to the Winter Storm
Warning and possibly adding a Wind Advisory may be necessary for
the afternoon update. Otherwise, see the previous discussion for
story.

&&

.PREV DISCUSSION /348 AM MST/....An amplifying ridge axis is already
moving east of the state this morning, but not before advecting
dry and noticeably warmer air into the region for today. Expect
decent mixing in the afternoon, with warm afternoon temperatures,
especially in the downslope areas north of the Mogollon Rim.

This ridge will be short-lived, as a strong AR (pineapple express)
event moves into our state Tuesday morning. A deep trough and cold
front will move from west to east late Tuesday and Tuesday night.
The trough will weaken Wednesday, but will still contain plenty of
moisture and instability. Precipitation forms as early as 12Z
Tuesday in the far western zones, moving to the I-17 corridor by
late afternoon and then eastward overnight.

Ahead of the front, precipitation will be mixed even at the higher
elevations, with snow levels as high as 7500 feet. Snow levels will
then drop rapidly late Tuesday night into Wednesday, with areas of
moderate to heavy precipitation continuing.

The timing looks stable for central and western Arizona at this
time, with just a touch of uncertainty pertaining to how much the
moisture plume will hold together moving east and how much warm air
will become entrained. The Winter Storm Watch has been upgraded to a
Winter Storm Warning for the Mogollon Rim and the higher elevations
of Yavapai and northern Gila counties were added. We also added the
White Mountains to the warning, as much of that region resides above
7000 feet. Other locations may need to be added, or Winter Weather
Advisories may be needed at lower elevations. We will look at this
as the system evolves heading into Wednesday.

Speaking of QPF, rainfall amounts below 5000-6000 feet, as well as
some early snowmelt/higher elevation rainfall, will likely increase
flow in waterways south of the Mogollon Rim. We have opted against
any hydrology products for now, but something to keep an eye on.

In addition to the precipitation, strong southwesterly winds develop
Tuesday ahead of the front. Winds will likely peak northeast of the
Mogollon and away from the precipitation bands, a Wind Advisory may
be needed for these areas. Winds within the snow bands will make for
some dangerous travel condions, as areas of blowing and drifting
snow develop.

As the front and de-amplifying trough move east Wednesday, there is
plenty of unstable and moist air remaining, as a long-wave trough
develops over the west for the remainder of the week. There are at
least 2 additional s/wvs in this long-wave trough pattern set to
affect Arizona. The first on Thursday, then again late Friday and
Saturday. Models differ on the potential southwestern progression of
these s/wvs, which will make a huge difference on impacts. For now,
expect a very active, but mostly showery pattern for the rest of the
week (after Wednesday). However, any southwestern trends (digging
s/wv) will make for more organized and heavier QPF events. That may
need additional headlines.

Prepare now for the upcoming storm Tuesday and Wednesday, stay tuned
for events later in the week.

&&

.AVIATION...Monday 05/18Z through Tuesday 06/18Z...VFR conditions
persist through the period with BKN to OVC sky cover above 15,000
feet AGL. CIGS lower Tuesday morning ahead of a significant storm
system from the west. Expect southerly winds, 10-25 kts, through
02Z, becoming light mainly under 10 kts, overnight. South winds
increase by 14Z with gusts of 25 kts.

OUTLOOK...Tuesday 06/18Z through Thursday 08/18Z...Widespread rain
and snow above 6500 feet moves in west to east after 18Z Tuesday.
Expect widespread MVFR to IFR conditions with mountain obscuration
thereafter. Snow levels drop to 6000 feet Tuesday night with
periods of LIFR conditions likely due to +SN/RA through 18Z
Wednesday. Precipitation becomes showery Wednesday afternoon
through Thursday, however, periods of MVFR/IFR conditions look to
continue. Gusty south winds, 25-40 kts, are anticipated on
Tuesday, followed by southwest winds, 20-30 kts, on Wednesday.
Minor to moderate turbulence is expected during this time.

&&

.FIRE WEATHER...Today and Tuesday...Dry and warm conditions today,
before colder temperatures and widespread rain and High Country snow
set in on Tuesday. South winds 10 to 20 mph, increasing to 20 to 30
mph with gusts 35 to 45 mph on Tuesday.

Wednesday through Friday...Scattered to widespread rain and High
Country snow continues through the period. Breezy southwest winds,
20 to 35 mph for Wednesday, gradually subsiding each day through
Friday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

Winter Storm Warning from 2 PM Tuesday to 5 PM MST Wednesday for
AZZ015-016.

Winter Storm Warning from 5 PM Tuesday to 5 PM MST Wednesday for
AZZ017.

&&

PUBLIC...Konieczny/Peterson
AVIATION...LaGuardia
FIRE WEATHER...LaGuardia

For Northern Arizona weather information visit
weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 1:51 AM MSTWinter Storm WarningFGZApache, Coconino, Gila, Navajo, Yavapai4 days

Nearby

Wind Advisories in Arizona, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.